Alabama, 2003Damaging Wind in Alabama, May 6, 2003
May 6, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 6, 9:14 AM CST, 31 minutes earlier.
Area forecast discussion, May 6, 9:14 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1014 AM CDT TUE MAY 06 2003
MOIST...UNSTABLE AIR MASS CONTINUES ACROSS THE AREA. SOUNDING DATA
INDICATES THAT CAP WILL ERODE BY LATER THIS AFTERNOON. AS WE
CONTINUE TO HEAT UP...EXPECT MORE SHOWER/THUNDERSTORM DEVELOPMENT.
WILL GENERALLY CONTINUE WITH THE SAME BASIC FORECAST AND JUST
ADJUST THE WORDING SLIGHTLY.
.BHM...NONE.
Hazardous weather outlook, May 6, 6:18 AM CST, 3 hours 27 minutes before
ALZ011>015-017>050-061400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 AM CDT TUE MAY 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TODAY AND TONIGHT)...
ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS THIS MORNING...
AND STRONG TO SEVERE THUNDERSTORMS CONTINUED EARLY THIS MORNING IN
AREAS TO THE NORTH AND WEST OF THE COUNTY WARNING AREA SERVED BY THE
BIRMINGHAM OFFICE. AS CONDITIONS WARM UP AGAIN THROUGHOUT THE
DAY...THERE IS A CHANCE THAT SEVERE THUNDERSTORMS COULD DEVELOP OR
MOVE INTO CENTRAL ALABAMA. ALTHOUGH THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...THERE IS ALSO A
CONTINUED POSSIBILITY OF ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY.
THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF
INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA
BY THURSDAY.
ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS
AREA EXPECTED ON THOSE DAYS.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
CONDITIONS TODAY AND TONIGHT. ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, May 6, 5:00 AM CST, 4 hours 45 minutes before
ALZ011-014-017>021-026-061115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
600 AM CDT TUE MAY 06 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 262...
BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...ETOWAH...
MARION...ST CLAIR...WINSTON...
Special weather statement, May 6, 7:17 AM CST, 2 hours 28 minutes before
ALZ011-061345-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CDT TUE MAY 6 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 845 AM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF HACKLEBURG...MOVING EAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG AND BEAR
CREEK THROUGH 845 AM CDT.
THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL AND STRONG WINDS.
WINDS 35 TO 45 MPH IS LIKELY. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
ANOTHER CONCERN IS HEAVY RAINFALL IN A SHORT PERIOD OF TIME...CAN
PRODUCE LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3422 8819 3432 8816 3431 8764 3417 8765
Special weather statement, May 6, 7:46 AM CST, 1 hour 59 minutes before
ALZ011-061415-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 AM CDT TUE MAY 6 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 915 AM
CDT...
AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES WEST OF HACKLEBURG...MOVING EAST AT 45 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG AND BEAR
CREEK THROUGH 915 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...DANGEROUS
LIGHTNING...AND HAIL. WINDS OF 35 TO 45 MPH ARE LIKELY WITH THESE
STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR
OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND.
LAT...LON 3432 8802 3415 8802 3414 8765 3430 8765
Special weather statement, May 6, 7:58 AM CST, 1 hour 47 minutes before
ALZ014-061445-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 AM CDT TUE MAY 6 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR WINSTON COUNTY UNTIL 945 AM
CDT...
AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 26 MILES WEST OF GRAYSON...MOVING EAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON THROUGH 945
AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...DEADLY
LIGHTNING...AND HAIL. WINDS OF 35 TO 45 MPH ARE LIKELY WITH THESE
STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR
OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND.
LAT...LON 3430 8763 3416 8763 3419 8719 3430 8718
Thunderstorm Wind, Cherokee
- When
- May 6, 9:45 AM CST
- Where
- Cherokee County, Gaylesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.267, -85.550
Trees were blown down and minor structural damage occurred near SR 35 and CR 925.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 6, 20032 deaths · 33 injured · $16 million · F4 · 7 events
- Tornadoes and Hail in Missouri, May 6, 20032 injured · $12 million · F3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 20038 injured · $3.4 million · F2 · 14 events
- Tornado in Georgia, May 6, 200312 injured · $200,000 · F2 · 1 event
- Tornadoes in Texas, May 6 to 7, 20035 injured · $390,000 · F2 · 4 events
- Tornadoes and Hail in Kentucky, May 6, 2003$752,000 · F2 · 20 events
- Tornado in Illinois, May 6, 20031 injured · $300,000 · F2 · 1 event
- Flash Flooding in Missouri, May 6, 20031 death · 3 events
- Flash Flood in Tennessee, May 6, 2003$23 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$17 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$14 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$11 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361104.